Flood, Clinton
- When
- July 28, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Clinton County, 3.6 mi NNW of Toronto to 4.12 mi SW of Big Rock
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.950, -90.900
5 feet on July 28 around 1 pm CDT. 5 feet around 1 am CDT July 30.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rains during the fourth week of July resulted in the Wapsipinicon River at De Witt going above the moderate flood stage level of 11.5 feet on July 28 around 1 pm CDT. It crested around 13.5 feet around 1 am CDT July 30. It remained above the moderate flood stage level though the end of July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 28, 2:03 AM CST, 9 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 303 AM CDT WED JUL 28 2010 .SYNOPSIS... OVERNIGHT WARMTH HAS BEEN IMPRESSIVE SO FAR TONIGHT...WITH TEMPERATURES AT 2 AM HOLDING IN THE MID TO UPPER 70S...WITH DEWPOINTS IN THE LOWER TO MID 70S. A LARGE MCS HAS BACK BUILT ON ITS JOURNEY SOUTHEAST...AND NOW IS PRODUCING TRAINING HEAVY RAINS FROM NEAR SOUIX FALLS TO SOUTHERN WISCONSIN. WE ARE VERY LUCK THIS IS NOT SETTING UP 70 MILES FARTHER SOUTH! && .SHORT TERM...TODAY AND TONIGHT... CONVECTION SHOULD GRADUALLY DEVELOP SOUTH AS THE MCS BACKBUILDS THIS MORNING. ALL SHORT TERM GUIDANCE SUGGESTS IT SHOULD WEAKEN TOWARDS 12Z...AND THUS SHOULD NOT POSE A SIGNIFICANT HEAVY RAIN THREAT IN OUR COUNTIES. WE WILL CERTAINLY WATCH THIS CLOSELY. THE FRONT...AND CONVECTIVE OUTFLOW WILL MOVE THROUGH THE CWA FROM NORTH TO SOUTH TODAY...PRODUCING A THREAT FOR DISSIPATING CONVECTION...AS WELL AS SCATTERED NEW GROWTH CELLS THROUGH THE DAY. FORCING LOOKS RATHER WEAK...BUT WITH SOME CAPE EXISTING FROM DAWN THROUGH AFTERNOON...WE WILL NEED TO HAVE AT LEAST MODERATE POPS GOING INCLUDING THUNDER. THE SURFACE FRONT SHOULD MOVE INTO THE FAR SOUTH THIS AFTERNOON...AND ANY STRONG SURFACE BASED STORMS SHOULD BE CONFINED TO THE SOUTH THIS AFTERNOON. FARTHER NORTH...THE 925 AND 850 FRONTS SHOULD MOVE ACROSS DURING THE AFTERNOON...AND THUS SOME POPS ARE STILL NEEDED THERE. HIGHS TODAY SHOULD STILL REACH THE MID TO UPPER 80S CENTRAL AND NORTH...AND NEAR 90 SOUTH. THIS SHOULD BE DUE TO MANY DRY HOURS...AND AT LEAST SEVERAL PARTLY TO MOSTLY SUNNY HOURS. HEAT INDEX READINGS MAY REACH NEAR 100 IN THE SOUTH...BUT CONVECTION IN THE NORTH THIS MORNING ADDS ENOUGH REASON TO HOLD OFF ON ANY HEAT ADVISORY. TONIGHT...THE FRONT SHOULD BE SOUTH OF THE CWA...ALONG WITH ANY CONVERGENCE AND STORMS. DRIER AIR WILL GRADUALLY FILTER IN...AND LOWS IN THE LOWER TO MID 60S SEEM WELL ON TRACK FOR MOST LOCATIONS. ..ERVIN.. .LONG TERM...THURSDAY THROUGH TUESDAY... HIGH PRESSURE FOLLOWING THE CURRENT COLD FRONT TO BRING DRY AND SLIGHTLY COOLER AND LESS HUMID WEATHER THURSDAY...THEN ANOTHER ROUND OF THUNDERSTORMS LIKELY FRIDAY AS NEXT UPPER LEVEL SHORTWAVE TROUGH IN DEVELOPING NW FLOW ALOFT SENDS A WEAK SURFACE WAVE THROUGH THE REGION. LATEST MODELS HAVE CONSIDERABLE TIMING DIFFERENCES IN THE SURFACE BOUNDARY AND ASSOCIATED PRECIPITATION ARRIVING DURING THE DAY FRIDAY. THE OVERALL TREND APPEARS TO BE SLOWING THE FROPA TO LATER IN THE DAY. HOWEVER...WITH DECENT WARM AIR ADVECTION OUT AHEAD OF THE WAVE OVERSPREADING THE AREA DURING THE DAY...MARGINAL H7 CAPPING AND SUFFICIENT MID LEVEL LAPSE RATES...ELEVATED SHOWERS AND THUNDERSTORMS MAY OCCUR DURING THE DAY. HIGHER MUCAPES DEVELOPING DURING THE LATE AFTERNOON AND EVENING...ALONG WITH 30 TO 40 KT DEEP LAYER SHEAR...MAY BE SUFFICIENT FOR A FEW SEVERE STORMS...AND SPC HAS THE NW 1/3RD CWA IN THE DAY 3 SLIGHT RISK. WILL THUS KEEP THUNDERSTORM CHANCES FRI AND FRI NIGHT PERIODS...WITH HIGHER POPS CENTERED CLOSE TO THE FRONT. HIGH PRESSURE AND LARGELY SUBSIDENT NW FLOW ALOFT LOOKING MORE LIKELY TO RESULT IN DRY WEEKEND WITH NEAR TO PERHAPS BELOW NORMAL TEMPERATURES. BEYOND...LATEST ECMWF AND GFS HAVE TRENDED TOWARD MORE SIMILAR SOLUTIONS...SUGGESTING A RETURN TO MORE ACTIVE RING OF FIRE PATTERN MON AND TUE. THIS SUPPORTS CURRENT FORECAST WITH RETURN OF THUNDERSTORM CHANCES MON NIGHT INTO TUE...ALONG WITH INCREASING TEMPERATURES AND HUMIDITY. ..SHEETS.. && .AVIATION... SHOWERS AND STORMS WILL BE POSSIBLE AT TAF SITES THIS MORNING THROUGH AFTERNOON ON A SCATTERED BASIS. THIS IS COVERED BY VCTS WORDING THROUGH AFTERNOON. VFR SKIES SHOULD BE SEEN OUTSIDE OF THE SCATTERED TO ISOLATED STORMS. WINDS THIS MORNING WILL BE SOUTHERLY AT 5 TO 10 KTS...AND BY 18Z...LIGHT WEST TO NORTHWEST WINDS WILL BLOW AS A COLD FRONT MOVES SOUTH ACROSS THE AREA. ..ERVIN.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 436 AM CDT WED JUL 28 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-290945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 436 AM CDT WED JUL 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS ARE POSSIBLE VERY EARLY THIS MORNING OVER EASTERN IOWA AND NORTHWEST ILLINOIS. STRONGER STORMS MAY PRODUCE A QUICK 40 MPH WIND GUST AND BRIEF HEAVY RAIN. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AS A COLD FRONT SWEEPS SOUTH OVER THE AREA. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS SOUTHEAST OF BURLINGTON TO STERLING ILLINOIS. THE MAIN THREAT FROM ANY ISOLATED SEVERE STORMS THIS AFTERNOON WOULD BE DAMAGING WINDS. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE LIKELY FRIDAY AND FRIDAY NIGHT ACROSS THE OUTLOOK AREA. SOME OF THESE STORMS MAY BE SEVERE IN THE AFTERNOON AND EVENING. THE AREA OF GREATEST RISK AT THIS TIME APPEARS TO BE ACROSS EASTERN IOWA...WEST OF A LINE FROM DUBUQUE TO KEOSAUQUA...WHERE THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND AND LARGE HAIL. THERE IS A CHANCE OF OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...MAINLY SOUTHEAST OF BURLINGTON TO STERLING ILLINOIS. ERVIN/SHEETS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1137 AM CDT WED JUL 28 2010 IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-282100- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 1137 AM CDT WED JUL 28 2010 ...ANOTHER HOT AND HUMID DAY... IT WILL BE ANOTHER HOT AND HUMID DAY ACROSS THE AREA TODAY. TEMPERATURES NEAR 90 THIS AFTERNOON COMBINED WITH DEWPOINT VALUES IN THE MID 70S WILL ONCE AGAIN PUSH HEAT INDEX VALUES TO NEAR 100. CLOUD COVER MOVING INTO THE AREA FROM THE NORTH MAY ACT TO BRING TEMPERATURES DOWN LATER THIS AFTERNOON...AND COOL HEAT INDEX VALUES. UNTIL THEN THOUGH...AT TIMES THE HEAT INDEX VALUES MAY RISE INTO THE DANGEROUS 100 TO 105 RANGE. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT OR STRENUOUS ACTIVITY. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. LE
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251702, 251703.